Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 163, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 1:53 PM CDT for 4 counties in Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 1:53 PM CDT (18:53 UTC)
- Expired
- Aug 31, 2018, 3:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Marshall County, MN, Pennington County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:05 PM CDT | HAIL 1 | 1 Ne Goodridge, MN | LOTS OF DIME TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1301 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
400
WUUS53 KFGF 311853
SVRFGF
MNC007-089-113-125-312000-
/O.NEW.KFGF.SV.W.0163.180831T1853Z-180831T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
153 PM CDT FRI AUG 31 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in northwestern Minnesota...
North central Red Lake County in northwestern Minnesota...
Northwestern Beltrami County in north central Minnesota...
Eastern Pennington County in northwestern Minnesota...
* Until 300 PM CDT.
* At 153 PM CDT, a severe thunderstorm was located near High Landing,
or 11 miles southeast of Thief River Falls, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
High Landing and Mavie around 200 PM CDT.
Goodridge around 205 PM CDT.
Espelie around 215 PM CDT.
Carmel around 230 PM CDT.
Jelle around 235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4791 9599 4806 9616 4848 9537 4817 9507
TIME...MOT...LOC 1853Z 242DEG 39KT 4803 9596
HAIL...1.25IN
WIND...60MPH
$$
JH3 follow-up statements
341
WWUS53 KFGF 311915
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
215 PM CDT FRI AUG 31 2018
MNC007-089-113-125-312000-
/O.CON.KFGF.SV.W.0163.000000T0000Z-180831T2000Z/
Marshall MN-Red Lake MN-Beltrami MN-Pennington MN-
215 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN MARSHALL...NORTH CENTRAL RED LAKE...NORTHWESTERN
BELTRAMI AND EASTERN PENNINGTON COUNTIES...
At 214 PM CDT, a severe thunderstorm was located near Espelie, or 26
miles east of Thief River Falls, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Jelle and Carmel around 230 PM CDT.
Thorhult, Fourtown and Malcolm around 235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4791 9599 4817 9596 4848 9537 4817 9507
TIME...MOT...LOC 1914Z 242DEG 43KT 4815 9561
HAIL...1.25IN
WIND...60MPH
$$
JH992
WWUS53 KFGF 311930
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
230 PM CDT FRI AUG 31 2018
MNC089-113-125-311939-
/O.CAN.KFGF.SV.W.0163.000000T0000Z-180831T2000Z/
Marshall MN-Red Lake MN-Pennington MN-
230 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...NORTH
CENTRAL RED LAKE AND EASTERN PENNINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Minnesota.
LAT...LON 4802 9559 4828 9559 4846 9535 4817 9507
TIME...MOT...LOC 1929Z 242DEG 37KT 4817 9545
$$
MNC007-312000-
/O.CON.KFGF.SV.W.0163.000000T0000Z-180831T2000Z/
Beltrami MN-
230 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN BELTRAMI COUNTY...
At 229 PM CDT, a severe thunderstorm was located near Jelle, or 33
miles east of Thief River Falls, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Jelle around 235 PM CDT.
Fourtown around 240 PM CDT.
Thorhult and Malcolm around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4802 9559 4828 9559 4846 9535 4817 9507
TIME...MOT...LOC 1929Z 242DEG 37KT 4817 9545
HAIL...1.25IN
WIND...60MPH
$$
Lee313
WWUS53 KFGF 311956
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
256 PM CDT FRI AUG 31 2018
MNC007-312006-
/O.EXP.KFGF.SV.W.0163.000000T0000Z-180831T2000Z/
Beltrami MN-
256 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BELTRAMI COUNTY
WILL EXPIRE AT 300 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Minnesota.
LAT...LON 4802 9559 4828 9559 4846 9535 4817 9507
TIME...MOT...LOC 1956Z 242DEG 39KT 4830 9507
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:58 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 31, 12:58 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1258 PM CDT Fri Aug 31 2018 .UPDATE... Issued at 1257 PM CDT Fri Aug 31 2018 Adjusted POPs a bit for current radar trends. There has been some breaking up of the stratus, but more showers and storms are quickly firing so will have to watch how strong they get as the weak vort/shortwave exits out of the area. Lowered highs a couple of degrees near the front where there is lingering clouds or rain beginning. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Fri Aug 31 2018 Challenge for the forecast today will be sky cover and convective chances this afternoon and evening. Low level moisture continues to stream northward across much of the CWA this morning as a broken stratus layer has reached the northern valley ahead of a slow moving wind shift or cold front which has entered the NW portions of the Devils Lake basin. This cold front will gradually push to the southeast today with showers and thunderstorms developing along it as weak a couple embedded waves move across the region within the WSW 500mb flow aloft. One wave is bringing showers to parts of NW ND this morning and will move across the northern half of the area this morning. Ahead of this feature activity is expected to increase in intensity with MLCAPE around 2000J/kg across NW MN and bulk shear values 40 to 50kts. CAM solns bring the next round of convection into SE ND and west central MN later this afternoon on the nose of another embedded wave. There is a better signal of stronger updrafts and greater coverage of convection with this wave as instability will be higher given ample surface heating, as long as cloud cover diminishes this early afternoon. Given the environment any of these storms could be strong or severe with hail around an inch in size and or winds around 60mph. Cold front will push across the area as the second wave exits this evening with clearing skies and high pressure building into the area overnight. .LONG TERM...(Saturday through Thursday) Issued at 344 AM CDT Fri Aug 31 2018 Synopsis: Zonal flow aloft over the weekend will turn gradually southwest through next week with a few impulses and trailing cold fronts moving through the region. Temperatures are expected to be seasonable to slightly below average, owing in part to extensive cloud cover associated with rain chances, with highs largely in the 70s and lows in the 50s. Holiday Weekend: Overall, the holiday weekend will be quite nice. Surface high pressure moves east across the area Saturday keeping skies clear with light and variable winds turning southwesterly later in the day. There may be a brief period of near critical fire weather conditions in northeastern North Dakota late afternoon as RH values dip to around 30% and winds gradually pick up to 10-20 mph out of the southwest. A weak cold front moves through from the west late Saturday bringing brief showers with perhaps a rumble of thunder in the southern Red River Valley and west-central Minnesota during the overnight into early morning Saturday. Another high pressure builds into the region behind the exiting cold front Sunday clearing skies and keeping conditions dry. Luckily winds will be light Sunday afternoon amidst dew points into the 30s-40s in eastern North Dakota keeping fire weather concerns low. Surface flow returns out of the south on Labor Day drawing moisture back into the region. A small mid level disturbance moves out of the central High Plains and into the Upper Mississippi Valley on Labor Day bringing some chance for rain to west-central Minnesota, although most of this rain will miss the CWA to the south and east likely only contributing to cloudiness to the southeastern CWA. Tues-Fri: Another cold front moves through Tuesday bringing an additional chance for showers and thunderstorms with a lull in rain chances expected behind the front Wednesday. Beyond Wednesday, guidance begins to diverge in highlighting precipitation chances. However most guidance develops low pressure in the western Dakotas late next week that eventually makes its way eastward into the region beneath amplifying southwesterly flow aloft. With an extended period of low level moisture return ahead of the low, general shower and thunderstorm chances increase late next week into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1257 PM CDT Fri Aug 31 2018 Lingering stratus across the east has kept KTVF and KBJI in IFR conditions. Showers and storms have already developed near the cold front currently over the central forecast area, so have VCTS or VCSH going for the Red River airports. That activity will push eastward in the next few hours and affect the MN TAF sites, with more developing further west so have at least a VC mention of precip in all but KDVL through the early evening. Clouds should clear out as the cold front pushes east later tonight. Cannot completely rule out some patchy fog developing late tonight under light winds with recent rain, but with unknown impact on TAF sites will leave it out for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...JK LONG TERM...CJ AVIATION...JR
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 525 AM CDT Fri Aug 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 525 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some patchy fog exists this morning along the upper Sheyenne River Valley down to Gwinner which will reduce visibilities down to a quarter mile at times. Conditions are expected to improve by 9am or so. Early this afternoon thunderstorms are possible in NW MN and chances will spread into the southern valley by late afternoon. A few of these storms could be strong to severe with winds around 60mph and hail up to an inch and a half in size. With this activity dangerous lightning and localized heavy rainfall or flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 31, 1:42 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 142 PM CDT FRI AUG 31 2018 MNZ008-009-013-014-016-311945- East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN- North Clearwater MN- 142 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL... NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over Hazel, or 9 miles southeast of Thief River Falls, moving northeast at 45 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Mavie around 155 PM CDT. High Landing around 200 PM CDT. Goodridge around 205 PM CDT. Espelie around 215 PM CDT. Jelle and Carmel around 230 PM CDT. Other locations impacted by this storm include Thief River Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512 TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610 JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:42 PM CDT | Special Weather Statement | FGF | Pennington | 63 min |
| Aug 31, 2:31 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 43 min |
| Aug 31, 3:08 PM CDT | Special Weather Statement | FGF | Beltrami | 67 min |
| Aug 31, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 47 min |
| Aug 31, 4:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 44 min |
| Aug 31, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 51 min |
| Aug 31, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 27 min |
| Aug 31, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.